Drug-Nutrient Interactions













Physicians and well-trained nutritionists are aware of the potential interactions between nutrients and drugs. Many good books exist that outline in detail the large number of reactions that may occur between any number of medications when combined with certain dietary constituents and oral nutritional supplements.

It is important that both the clinician and healthcare consumer investigate potential interactions that may occur between medications they may be taking and the foods and oral nutritional supplements consumed. The most obvious reason for such concern is that the desired effect of either the medications and/or nutrients and dietary constituents may not be achieved as their actions may be canceled out. In addition, drug and/or nutrient toxicities can occur as a result of drug-nutrient interactions. It has been estimated by some sources that individuals who are taking eight or more medications have a 100% chance of drug-drug interactions.

Fortunately, the chances of adverse nutrient interactions from either foods or nutrients or different oral nutritional supplements taken together or within the same day are far less and potentially dangerous. In fact, this author suspects that a large majority of nutrient-nutrient interactions are probably favorable although there are important exceptions to this rule. Supplemental vitamin E taken along with potential oxidants such as iron and copper can oxidize the vitamin E making it a harmful chemical. However, if vitamin E were taken at least two hours away from supplemental iron or copper, the probability of the intended effects of each of these nutritional elements would be greatly enhanced.

Before we go any further, a working definition of drug-nutrient interaction is necessary. A drug-nutrient interaction can be thought of as biochemical events that may result from physiological, chemical, and/or pathophysiological relationships that may occur between drugs and nutrients. As was said earlier, these potential interactions can diminish the intended purpose of the medication and/or the drug. Furthermore, these interactions may also be individual’s biochemistry resulting in either a chronic drug and/or nutrient toxicity. Those with hepatitis C virus should become familiar with the potential interactions that may result from the medications they may be taking now for the hepatitis C directly and for other associated symptoms and health problems and between the oral nutritional supplements and others that they may take on a routine basis.

Some basic nutritional problems that can result from medications:

  1. Medications may stimulate appetite increasing nutritional intake.
  2. Certain medications may suppress appetite thus decreasing nutritional intake.
  3. Certain medications may affect carbohydrate metabolism causing a low blood sugar or high blood sugar.
  4. Certain medications may alter lipid or fat metabolism, increasing or decreasing body stores of lipids as well as serum lipids.
  5. Certain medications may have a catabolic (breakdown) or anabolic (build up) effect on protein metabolism.
  6. Many medications are known to affect the absorption of nutrients thus altering the nutrients biochemical availability by altering the intestinal uptake of the nutrient. The intestinal cell morphology (cellular health) of the gut wall, may affect certain nutritional elements that are required for the absorption and utilization of other nutrients, drugs may negatively affect hydrochloric acid production and/or pancreatic enzyme output, which would have a deleterious affect upon the absorption of certain nutritional elements not allowing for insoluble products to become more soluble for physiologic uptake. Interestingly, the majority of drug-nutrient interactions produce gastrointestinal symptoms, which will have a negative effect upon drug as well as nutritional uptake. In fact, it is possible that drug absorption and bioavailability can be decreased between 40%-80% by certain food and/or nutritional supplement components. Decreases of absorption of this magnitude can remove all hope of therapeutic benefit for the patient and result in a continuation of symptoms or chronic disease for which the nutrients and/or medications have been intended to treat. A very common drug-nutrient interaction is a chemical type that occurs between certain cations such as iron or calcium and the medication causing a complexation that may block the absorption or actually deactivate the drug.

It appears that most of the research regarding drug and mineral interactions specifically describes adverse drug-mineral interactions when minerals are in their ionic state. Minerals will tend to transform into an ionic state when exposed to the gastrointestinal tracts environment. Therefore, the co-ingestion of medications with minerals has been warned against; however, chelated minerals in an electrochemically neutral form should not cause such a drug-mineral interaction problem. A variety of mineral supplements are available in chelated forms that probably will not produce drug-nutrient interactions. The stability constants of chelated minerals have shown that the minerals remain intact throughout the gastrointestinal tracts various pH environments.

Iron is an example of a nutritional element that has been studied extensively regarding its possible reactions with various medications. The ionic form of iron such as iron salts, ferrous iron, iron gluconate, fumarate, et cetera, decreases the bioavailability of a large number of drugs while concurrently reducing the uptake of the ingested iron. The interaction that occurs between iron and the drug is the formation of an unabsorbable complex through ionized iron’s ability to combine with what are known as the functional groups on the drug’s molecular structure. These various functional groups include phenolic, catecholamine, carboxyl, and sulfhydryl groups. Various medications that may interact with iron include but are certainly not limited to acetaminophen, folic acid, indomethacin, salicylates, methyldopa, tetracycline, and thyroxine. Iron may cause both reduction and oxidation reactions with drugs that may destroy the drugs before they are absorbed in the gastrointestinal tract. The reactions between ionized iron and many drugs is virtually impossible to avoid for those requiring multiple doses of iron throughout the day as significant reactions have been shown to occur when iron salts are ingested up to three hours before or two hours after the medication ingestion.


By Dr. Michael B. Wald











Comments

Share your thoughts...




XHTML: You can use these tags: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>


  •  
,